Alert archive / Texas / Special Weather Statements in 2016
Special Weather Statement, NWS Amarillo, TX
NWS Amarillo, TX issued this special weather statement at May 29, 2016, 3:21 PM CDT for Potter County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 3:21 PM CDT (20:21 UTC)
- Expired
- May 29, 2016, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Amarillo, TX
County Potter County, TX
The radar
The Amarillo radar (KAMA), 23 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:34 PM CDT | HAIL 1.25 | 11 N Amarillo, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
540 WWUS84 KAMA 292021 SPSAMA SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 321 PM CDT SUN MAY 29 2016 TXZ012-017-292100- POTTER TX-RANDALL TX- 321 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL AND POTTER COUNTIES UNTIL 400 PM CDT... AT 321 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF AMARILLO...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AMARILLO...VALLEY DE ORO AND BUSHLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL TEXAS. LAT...LON 3509 10217 3562 10216 3562 10162 3508 10162 TIME...MOT...LOC 2021Z 226DEG 23KT 3535 10183 $$ JC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 29, 2:59 PM CDT, 22 minutes earlier.
Area forecast discussion, May 29, 2:59 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
259 PM CDT SUN MAY 29 2016
.Mesoscale Update...
...Severe weather and flash flooding is likely today...
An upper low located over southern California has placed our region
under southwesterly flow aloft. A passing shortwave trough over
eastern New Mexico has promoted lee side cyclogenesis over
southeastern Colorado, while aiding in sharpening the dryline over
eastern New Mexico. The latest 18z sounding indicated plenty of
MLCAPE 2000-3000 J/kg, with PW approaching an inch. Thunderstorms in
the area have produced large hail and heavy rainfall. At present,
damaging winds have not been noted, but will likely become a concern
should storms organize in a linear fashion. Storm development will
continue this afternoon across a line west to east from Channing to
Miami to the Oklahoma state line, with these storms slowly moving
east. Additional storm development along the dryline in eastern New
Mexico has the potential to organize in a linear mode, with potential
cold pool propagation to the east later this afternoon and evening.
Storms should continue to develop and move east through late tonight.
Bieda
&&
.Discussion...See above mesoscale update for information about
today's forecast. Monday is going to be dependent on convection
ongoing this afternoon. Should cloud cover and a significant cold
pool remain, potentially delaying the onset of heating Monday, then
the severe weather potential will be focused along the dryline
expected to remain in eastern New Mexico. Should the atmosphere
recover from today's convection, then convection could initiate by
midday with a forecasted 2500-3500 J/kg of MLCAPE. Convective timing
will be dependent on a passing negatively tilted short wave trough
ejecting out from the desert southwest. Vertical shear of 35-40 kts
will be supportive of linear and discrete supercell formation with
large hail, damaging winds and heavy rainfall the likely threats. The
tornado threat cannot be ruled out on Monday, especially as vorticity
maxima pass aloft aiding in the veering of winds.
On Tuesday into Wednesday, the upper low will remain cut off over
southern Arizona. Continued southwesterly flow will remain over the
region, with another upper low across the northern tier of the U.S.
helping push a cold front down the front range of the Rockies. As
moist southeasterly flow remains over our area, and the dryline
continues to hang back along the NM/TX stateline, another round of
thunderstorms (some of which could be severe) Tuesday afternoon.
Latest forecast guidance suggests that anywhere between 1500-2500
J/kg of MLCAPE will be possible, but shear remains quite light. This
could limit severe convective potential, but large hail and damaging
winds are still possible with the strongest storms.
A cold front pushing through the area on Wednesday will help push
moisture further south away from the area, with upper level low
possibly weakening Wednesday and Thursday. With northerly flow behind
the passing cold front, a drier airmass will be in place such that
the precipitation chances expected to decrease as the day progresses
Wednesday afternoon. Dry northerly flow will remain on Thursday and
Friday, with a ridge of high pressure building over the desert
southwest. This should help keep gulf moisture well south and east of
our area, and limit convective potential for the remainder of the
forecast period.
Bieda
&&
.Aviation...Previous Discussion...18z TAFs...Dryline remains west of
forecast area, and is expected to remain west of all terminals
through this forecast period. Scattered thunderstorms expected to
develop along and ahead of dryline as vorticity maximum near KROW
moves in from the southwest. Considerable uncertainty regarding
timing and location of thunderstorms. Will keep thunder in forecasts
through 03z Monday at northern terminals and through 08z at KAMA. May
see early morning stratus develop, depending on how convection
evolves through the evening.
Cockrell
&&
.Hydrology...Latest radar is showing a line of slow moving
thunderstorms across the western and central portions of the Texas
Panhandle. In combination with the latest 18z sounding showing
increasing PWV values to around an inch, and expected storm motions
on the order of 10 to 20 MPH, have issued a flash flood watch for the
entire Texas and Oklahoma Panhandles through 1 AM Monday morning.
As the region stays under moist low level southeasterly flow, and
with slow forward progression of an upper low over the desert
southwest, the combined Panhandles will remain primed for slow moving
thunderstorms capable of producing heavy rainfall Monday thru
Wednesday. A cold front is expected to move into the combined
Panhandles on Wednesday, and push out moisture by late Wednesday
night.
Bieda
&&
.Preliminary Point Temps/Pops...
Amarillo TX 83 56 83 58 81 / 60 50 50 40 60
Beaver OK 79 55 86 60 81 / 90 40 20 30 60
Boise City OK 81 51 83 54 76 / 30 30 30 20 40
Borger TX 80 57 85 61 84 / 90 50 40 40 60
Boys Ranch TX 85 56 88 58 84 / 90 40 50 30 50
Canyon TX 86 56 87 58 85 / 60 40 50 40 60
Clarendon TX 84 59 80 60 80 / 60 50 40 40 60
Dalhart TX 84 54 87 55 80 / 90 40 30 20 40
Guymon OK 78 55 86 58 80 / 50 40 40 30 50
Hereford TX 82 55 88 59 83 / 50 40 50 30 50
Lipscomb TX 81 57 83 61 81 / 90 50 20 40 60
Pampa TX 82 56 82 60 83 / 90 50 40 40 60
Shamrock TX 86 59 82 62 80 / 70 60 30 40 60
Wellington TX 89 61 84 63 82 / 70 70 30 40 70
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until 1 AM CDT Monday for the following zones:
Armstrong...Carson...Collingsworth...Dallam...Deaf Smith...
Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
OK...Flash Flood Watch until 1 AM CDT Monday for the following zones:
Beaver...Cimarron...Texas.
&&
3/98Hazardous weather outlook, May 29, 2:07 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 207 PM CDT SUN MAY 29 2016 OKZ001>003-TXZ001>020-300715- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 207 PM CDT SUN MAY 29 2016 ...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR THE TEXAS AND OKLAHOMA PANHANDLES... ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT MONDAY FOR THE TEXAS AND OKLAHOMA PANHANDLES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND EVENING. HEAVY RAINFALL WITH SLOW MOVING THUNDERSTORMS CAN PRODUCE LOCALIZED FLOODING AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES WILL CONTINUE MEMORIAL DAY THROUGH TUESDAY NIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS DURING THIS PERIOD MAY BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. HEAVY RAIN AND SLOW STORM MOVEMENT COULD CAUSE LOCALIZED FLOODING OR FLASH FLOODING. THUNDERSTORM CHANCES MAY LINGER INTO WEDNESDAY AND THURSDAY ACROSS PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD ACTIVATE FOR THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE READY TO ACTIVATE ON MONDAY AND TUESDAY. BIEDA
In the hours before
Local storm report, May 29, 2:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL STRATFORD 36.34N 102.08W
05/29/2016 M2.00 INCH SHERMAN TX CO-OP OBSERVER
&&
EVENT NUMBER AMA1600518
TASLocal storm report, May 29, 3:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL PANHANDLE 35.35N 101.38W
05/29/2016 M1.75 INCH CARSON TX CITY OFFICIAL
&&
EVENT NUMBER AMA1600519
TASLocal storm report, May 29, 3:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM FLASH FLOOD 2 E MIAMI 35.69N 100.60W
05/29/2016 ROBERTS TX LAW ENFORCEMENT
U.S. HIGHWAY 60 HAS FLASH FLOODING IN PROGRESS WITH
ONLY THE WEST BOUNDLANE OPEN...WITH HAIL COVERING THE
ROADWAY.
&&
EVENT NUMBER AMA1600521
BIEDALocal storm report, May 29, 3:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL PANHANDLE 35.35N 101.38W
05/29/2016 M1.00 INCH CARSON TX AMATEUR RADIO
&&
EVENT NUMBER AMA1600522
TASLocal storm report, May 29, 3:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL PANHANDLE 35.35N 101.38W
05/29/2016 M1.00 INCH CARSON TX TRAINED SPOTTER
DIME TO NICKEL TO QUARTER SIZE HAIL COVERING THE ROAD
AT HIGHWAY 60 AND 207
&&
EVENT NUMBER AMA1600523
KJSSpecial weather statement, May 29, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 321 PM CDT SUN MAY 29 2016 TXZ012-017-292100- POTTER TX-RANDALL TX- 321 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL AND POTTER COUNTIES UNTIL 400 PM CDT... AT 321 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF AMARILLO...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AMARILLO...VALLEY DE ORO AND BUSHLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL TEXAS. LAT...LON 3509 10217 3562 10216 3562 10162 3508 10162 TIME...MOT...LOC 2021Z 226DEG 23KT 3535 10183 JC
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:41 AM CDT | Special Weather Statement | AMA | Moore | 49 min |
| May 29, 8:30 AM CDT | Special Weather Statement | AMA | Hansford | 60 min |
| May 29, 9:21 AM CDT | Special Weather Statement | AMA | Hutchinson | 54 min |
| May 29, 9:30 AM CDT | Special Weather Statement | AMA | Hansford | 60 min |
| May 29, 9:58 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 32 min |
| May 29, 12:47 PM CDT | Special Weather Statement | AMA | Moore, Oldham | 58 min |
| May 29, 12:54 PM CDT | Special Weather Statement | AMA | Ochiltree | 66 min |
| May 29, 1:12 PM CDT | Special Weather Statement | AMA | Hansford, Roberts | 63 min |
| May 29, 1:28 PM CDT | Special Weather Statement | AMA | Hutchinson | 62 min |
| May 29, 1:38 PM CDT | Flash Flood Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 10 hr |
| May 29, 1:40 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Roberts | 65 min |
| May 29, 1:54 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Potter | 66 min |
| May 29, 1:56 PM CDT | Flash Flood Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 3 hr |
| May 29, 2:02 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 58 min |
| May 29, 2:10 PM CDT | Areal Flood Advisory | AMA | Hartley, Moore, Oldham, Potter | 3 hr |
| May 29, 2:10 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 65 min |
| May 29, 2:17 PM CDT | Areal Flood Advisory | AMA | Carson, Hutchinson, Moore, Potter | 3 hr |
| May 29, 2:19 PM CDT | Areal Flood Advisory | AMA | Gray, Hemphill, Roberts, Wheeler | 3 hr |
| May 29, 2:27 PM CDT | Flash Flood Warning | AMA | Carson, Hutchinson, Moore, Potter | 3 hr |
| May 29, 2:28 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 62 min |
| May 29, 2:35 PM CDT | Flash Flood Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 3 hr |
| May 29, 2:40 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 65 min |
| May 29, 2:43 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Roberts | 62 min |
| May 29, 2:52 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 53 min |
| May 29, 3:01 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Wheeler | 59 min |
| May 29, 3:04 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 56 min |
| May 29, 3:20 PM CDT | Flash Flood Warning | AMA | Carson | 3 hr |
| May 29, 3:26 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 64 min |
| May 29, 3:36 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 54 min |
| May 29, 3:37 PM CDT | Areal Flood Advisory | AMA | Dallam, Hansford, Sherman | 3 hr |
| May 29, 3:56 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Wheeler | 64 min |
| May 29, 3:57 PM CDT | Flash Flood Warning | AMA | Armstrong, Carson, Donley, Gray | 3 hr |
| May 29, 4:02 PM CDT | Areal Flood Advisory | AMA | Armstrong, Donley | 3 hr |
| May 29, 4:05 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Oldham | 3 hr |
| May 29, 4:08 PM CDT | Areal Flood Advisory | AMA | Wheeler | 3 hr |
| May 29, 4:15 PM CDT | Areal Flood Advisory | AMA | Carson, Deaf Smith, Oldham, Potter, Randall | 3 hr |
| May 29, 4:29 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 61 min |
| May 29, 4:43 PM CDT | Flash Flood Warning | AMA | Wheeler | 3 hr |
| May 29, 4:54 PM CDT | Areal Flood Advisory | AMA | Armstrong, Deaf Smith, Randall | 3 hr |
| May 29, 4:57 PM CDT | Areal Flood Advisory | AMA | Collingsworth, Donley | 3 hr |
| May 29, 5:14 PM CDT | Flash Flood Warning | AMA | Armstrong, Carson, Deaf Smith, Potter, Randall | 3 hr |
| May 29, 6:13 PM CDT | Flash Flood Warning | AMA | Carson | 3 hr |
| May 29, 9:02 AM CDT | Special Weather Statement | AMA | Beaver | 58 min |
| May 29, 5:35 PM CDT | Special Weather Statement | AMA | Cimarron | 55 min |
Nearby
Special Weather Statements in Texas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.